CSN Login
Members Online: 21

Lasting Effects from Chemo being brushed aside by my oncologists.

Krysblake
Posts: 6
Joined: May 2012

Hi, this is my first time posting here.  I was diagnosed with Ovarian cancer 5 1/2 years ago and recieved chemo (Bleomycin, Cisplatin, and Etoposide) for 4 months then cancer free!  Yay!!!  However during the treatment i kept asking my oncologist about the increasing numbness in my feet.  Each time I asked this question it was as if I didn't speak at all despite my other question being answered.  I was frustrated but at the time thought "ok, well maybe he's just not worried about it".  During the first 6 months of cancer checks I kept asking about this with the same results. Unfortunately at this point my insurance was able to dump me on a technicallity and I was unable to see an oncologist until just past my five year cancer free mark.  During this time I found a wonderful dr that helped me get some of my checks and began caring for my increasingly painfully numb feet.  We were both waiting for me to get insurance again to see a neurologist and a new oncologist where I now lived.  My feet had become horribly painful and the numbess and weakness was moving up my ankle and into my hands by now, becoming worse almost by the week but, finally!, I had insurance again so off to my pain specialist, neurologist, and my new oncologist.  Pain specialist basically says really nothing I can do to help stop the progression let alone make it better.  Neurologist says same thing and does an EMG of my leg finding no reactions in my feet at all and only a little above that.  So...off to my oncologist who I was certain would help to understand more about the lasting effects I was having (chemobrain seems to have only impoved somewhat as well but being a bit of a fruitcake isn't bothering me too much in fact sometimes its amusing).  I tell her immediately about the neuropathy and she immediately cuts me off with "that'll be fine"  I say "no you don't understand it's getting much worse, I can't...."  "No, it'll get better"  "It's getting worse!"  "It'll get better!"  I gave up after she said this for the fifth time.  Apparently my oncologists must know something that my other doctors do not.  Meanwhile, I'm starting to fall and drop things often.

I am only 39 years old and so very happy to be alive and understand that the chemo was the lesser of two evils, I really do!  But I have a right to expect the doctors that prescribed these poisons in the first place to help me deal with ALL side effects from them and not just boot me out the door because my cancer is "cured". Leaving me alone, scared, and having to learn what I can from kind community health doctors that cared enough to help me research it. 

Anyone else have similar?

On a nicer note, my oncology nurses ROCKED!!!

Thanks for listening. :-)

Krys

Alexandra's picture
Alexandra
Posts: 1198
Joined: Jul 2012

Oncologists generally don't deal with side effects of chemo. For chemo-induced peripheral neurophy I was told to see my family doctor. Gabapentin 3x300mg daily somewhat helped but didn't eliminate neuropathy. I heard that sometimes vitamins B1, B6 and alpha-lipoic acid work. It's a crapshoot: in some people it gets better, in some people it gets progressively worse and spreads in "glove and sock" pattern.

I hope you never need chemo again, but if you do - ask for ice socks and hold a thermos filled with ice in your hands during IV injection.

Good luck!

Glad to be done's picture
Glad to be done
Posts: 558
Joined: Jul 2012

I got sever neuropathy in my feet from the chemo. They felt so wierd.  It felt like I had stuff wedged between my toes.  My  GP put me on gabapenten.  I am 19 months out of chemo and just stopped taking it.  It worked fantastic.  After being on it a couple weeks I had relief and after a month my feet felt totally normal.  The bonus - it controlled hot flashes too.  Maybe talked to your doc to see if you could try it.

 

 

Krysblake
Posts: 6
Joined: May 2012

I've been on both gabapentin and Lyrica (switching about once a year from one to the other, Lyrica works best so far) and am now on 400mg a day.  I can only handle socks for a short period of time and shoes as well as everything that touches my feet causes intense pain, even my pant leg brushing it, seems so silly sometimes.  I have tizanidine, clonazepam, and tramadol to deal with stress and pain as well as Cymbalta for depression.  I take vitamins and evening primrose as well.  I have tried the med free route but it went badly and I try hard to keep my med dosage low but it becomes a quality of life thing.  I need the meds to not hurt too much, still hurts but its less.  Even typing is now painful,  it took me 1 hour to put my earring studs back in due to numbness (I usually keep them in all the time thankfully!)  I have to laugh at it or I would cry.  Sometimes I do.

Alexandra's picture
Alexandra
Posts: 1198
Joined: Jul 2012

 Have you tried diabetic compression socks / hosiery and diabetic shoes / slippers?

Someone on the breast cancer board with debilitating neuropathy swears by IV lidocaine treatments about every 9 weeks, where they set her up with a bag of Lidocaine and give it straight to the IV.

http://www.peripheralneuropathytreatments.com/treatments.htm advertizes "Rebuilder" as a cure for neuropathy. I don't know if it really works. If you can get insurance to cover it or can afford it, maybe it's worth a try.

Krysblake
Posts: 6
Joined: May 2012

I'll research that.  Thank you.  I did try the compression sock, which I wish worked because they made my muscles feel awesome!!!  But neuropathy-wise it was like the fire ants eating my feet were now imprisoned and angry.  lol if I don't laugh, I'll cry.  I must admit this has been amusing on occasion.  I once drove off and left one shoe in a parking lot and didn't notice even though I had the other one on until my next stop (lucky it was still there when I got back but talk about embarrassing!) and I just found out that the children I care for have made a game of running over my feet and I haven't realized this, a parent caught it--"you know they're stepping on your feet on purpose, right?" Undecided

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network